A comparison of the efficacy and rate of response to oral and intravenous Vitamin K in reversal of over-anticoagulation with warfarin

Authors


Dr Henry Watson, Department of Haematology, Aberdeen Royal Infirmary, Foresterhill, Aberdeen AB25 2ZN, UK. E-mail: henry.watson@arh.grampian.scot.nhs.uk

Abstract

The role of oral Vitamin K administration in the reversal of anticoagulation is not yet clear because of a paucity of data on the early effects of treatment, apparent differences in efficacy between preparations and a lack of data comparing oral with intravenous administration. We have compared the effects on the International Normalized Ratio (INR) and activities of the Vitamin K-dependent clotting factors II, VII, IX and X at 4 h and 24 h after administration of three oral Vitamin K preparations and of intravenous Vitamin K in 64 anticoagulated patients who required non-urgent partial correction of anticoagulation. Our data confirm that correction of anticoagulation is more rapid after intravenous administration of Vitamin K than after oral administration of similar or larger doses. At 24 h, satisfactory correction of INR can be achieved using low-dose Vitamin K given by either the intravenous or oral route. Our data, and that from previous studies, suggest that there may be differences in efficacy between orally administered products. Administration of Vitamin K by either route was accompanied by changes in the activities of the Vitamin K-dependent clotting factors that reflected their respective biological half-lives. In the 24 h after treatment, the relationship between the INR and the individual Vitamin K-dependent clotting factors was similar to that described previously in stable anticoagulated patients. We conclude that the reversal of anticoagulation with warfarin is achieved more rapidly by intravenous administration of Vitamin K. Satisfactory, but slower, reversal of anticoagulation can be effected using oral Vitamin K, but there may be differences in efficacy between the products tested in our study.

Ancillary